South Carolina, 2016

Rip Current in South Carolina, June 26, 2016

June 26, 2016 · NWS CHS · 1 event in 1 county or zone

A northeast/east wind behind a departing cold front helped produce a few rip currents along the Southeast South Carolina coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A northeast/east wind behind a departing cold front helped produce a few rip currents along the Southeast South Carolina coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 26, 10:23 AM EST, 37 minutes earlier.

Area forecast discussion, Jun 26, 10:23 AM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1123 AM EDT SUN JUN 26 2016

.SYNOPSIS...
A cold front will shift slowly south of the region today before
dissipating. Another cold front will impact the area beginning
Tuesday, becoming nearly stationary into Wednesday, then
dissipating through the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Late Sunday morning: Per recent/expected radar trends, raised pops
to likely/categorical and raised QPF to account for locally heavy
rainfall for the next couple of hours near the lower Altamaha
River.

Also late Sunday morning, a cold front was approaching the lower
Altamaha River. In this area, vigorous thunderstorms had developed
within a band of enhanced instability/PWAT around 2 inches. Latest
thinking is that the front will advance south of the Altamaha
River over the next few hours, pushing strongest instability south
of the forecast area. However, if the front stalls north of the
river, the potential for isolated severe weather will persist into
the afternoon.

Otherwise, the cold front has pushed cooler air into the forecast
area, and temperatures should top out in the upper 80s/lower 90s
most areas, highest across SE GA, as low clouds break up to allow
for at least partial sunshine. Isolated showers/thunderstorms
cannot be ruled out most areas, but recent high resolution
guidance suggests that coverage will remain sparse, and the severe
potential will remain very low most areas this afternoon.

If the front stalls north of the Altamaha River, a combination of
temps in the mid 90s and dewpoints in the mid 70s could push max
heat index values to around 105F near the river this afternoon.
However, assuming the front continues to progress toward the
south, opted not to issue any Heat Advisories with this package.

Tonight: Mid and upper level ridging will continue as the cold
front stalls near the Florida-Georgia border and becomes more
diffuse or dissipates. Most of the convection is diurnally driven
and will fade this evening, but there is still enough coastal
convergence in the boundary layer from around the inland wedge.
This results in at least small Pops during the overnight along the
coastal counties. Again there could be some areas of low stratus
after midnight with just enough moisture trapped beneath a weak
nocturnal inversion, as well as some stratocumulus from off the
ocean. Temps will fall to near or slightly above late June norms.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
Monday and Monday night: The large ridge aloft centered near the
Four Corners region will continue to extend eastward and across
the southeast for Monday. The ridge will then begin to break down
and retreat Monday night. A rather nebulous surface pattern will
prevail across the forecast area well in advance of a front
shifting towards the southern Appalachians and the deep south.
Monday looks like a rather generic summertime day with highs
rising into the low 90s for most locations and lows falling into
the low to mid 70s overnight. Thunderstorm chances will be quite
limited thanks to warm mid levels and very dry mid and upper
levels. Have maintained a slight chance pop, but any showers and
thunderstorms that develop are expected to be on the weaker end of
the spectrum. The overnight is forecast to be dry as the
aforementioned upstream front begins to approach from the
northwest.

Tuesday through Wednesday: The pattern will begin to shift as the
ridge aloft completely weakens and is gradually replaced by
increasingly cyclonic flow. A weak front will slowly push into the
area from the west/northwest Tuesday afternoon and the increased
moisture will result in increased convective activity. This uptick in
coverage of showers and thunderstorms will continue through
Wednesday as the front becomes stationary and aligned near or just
upstream of the forecast area. High end chance pops are in place for
now, and we may end up needing higher pops with subsequent forecast
packages.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
The pattern aloft in the long term will feature a large ridge in the
west and a broad trough in the east. The southern extent of the
trough will brush the forecast area through late weekend and into
the weekend, while the surface front continues to linger in the
vicinity as well. This should result in a more active regime which
will favor at least mid to high end chance pops each period through
the start of the weekend. Temperature will remain in the near normal
range with highs in the low 90s and lows in the mid 70s.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
Extensive low stratus behind the cold front that is exiting to the
south will cause MVFR or IFr ceilings at both terminals through
late late morning. VFR conditions will return thereafter, with
only a small potential for SHRA/TSRA and associated flight
restrictions in the afternoon due to the sea breeze and coastal
convergence between high pressure to the north and the cold front
to the south.

Extended Aviation Outlook: Chance for direct impacts from
afternoon/evening thunderstorms Tuesday through Thursday.

&&

.MARINE...
For the next couple of hours, light winds in the vicinity of the
cold front and ongoing/new convection could produce isolated
waterspouts across GA waters.

This afternoon will feature an abnormal pattern for summer, an
inland wedge of high pressure pushing a cold front south of the
Georgia waters this afternoon. There is a decent pinching of the
resulting NE-E gradient behind the front to generate winds upwards
of 15 or perhaps locally 20 kt, and although the Georgia waters
start the day with a southeast wind component at or below 15 kt,
they too will eventually experience the NE-E winds later this
morning and afternoon. Seas will build as high as 3-5 ft all
waters, with 1-2 ft waves in Charleston Harbor.

Tonight: High pressure to the southeast of New England will weaken
a few millibars as the cold front to the south stalls and becomes
diffuse. The pressure gradient will ease off enough where mostly
easterly winds will fall to less than 10 or 15 kt. Seas will
average 2-3 ft in height.

Monday through Friday: Overall the pattern will favor relatively
quiet conditions across the local waters for much of the upcoming
week. Winds will start off more northeast or easterly on Monday as
a weak surface trough lingers to the east. The flow will then become
more south to southwest through late week as a front approaches
from the west and then lingers in the vicinity. Winds are expected
to be 15 knots or less, strongest along the land/sea interface
each afternoon with the development of the sea breeze. Seas will
generally range 1-3 feet, highest beyond 20 nm.

&&

.CLIMATE...
Charleston Airport /KCHS/ tied the record high temperature of 99
degrees Saturday set in 1977.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...SPR
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...SPR
MARINE...SPR
CLIMATE...
Hazardous weather outlook, Jun 26, 3:07 AM EST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
407 AM EDT SUN JUN 26 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-270815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
407 AM EDT SUN JUN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 26, 9:18 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1018 AM EDT SUN JUN 26 2016

GAZ140-141-261445-
COASTAL MCINTOSH GA-INLAND MCINTOSH GA-
1018 AM EDT SUN JUN 26 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY UNTIL
1045 AM EDT...

AT 1017 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PINE HARBOR...OR 11 MILES NORTH OF DARIEN...
MOVING SOUTH AT 10 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
DARIEN...JONES...TOWNSEND...CRESCENT...SAPELO ISLAND...RIDGEVILLE...
SHELLMAN BLUFF AND MERIDIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3130 8142 3133 8144 3134 8149 3138 8155
      3145 8162 3148 8162 3165 8148 3161 8122
      3143 8121 3140 8123 3137 8122 3135 8124
      3130 8122 3129 8124
TIME...MOT...LOC 1417Z 009DEG 9KT 3154 8139
Local storm report, Jun 26, 10:16 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1116 AM EDT SUN JUN 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HEAVY RAIN       1 WNW PINE HARBOR       31.55N  81.39W
06/26/2016  M2.30 INCH       MCINTOSH           GA   PUBLIC

            REPORT OF 2.3 INCHES OF RAINFALL IN 1 HOUR NEAR PINE
            HARBOR

&&

EVENT NUMBER CHS1600462

CB

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Charleston

When
June 26, 11:00 AM EST to 11:30 AM EST
Where
Charleston forecast zone
Reported by
Lifeguard

A rip current was observed near 34th Avenue and required the rescue of at least one person.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646961.